Why did I gain weight after I lowered my blood glucose?

Advertisement
Advertisement

Some oral diabetes medications, such as glipizide and glyburide, and insulin will tend to cause weight gain when you achieve better blood glucose control. You are having a very common experience. When your blood glucose was high, you were losing many calories in your urine. The kidneys can only absorb a limited amount of glucose and then, like a sieve, they let the extra glucose go through into the urine. This loss of glucose in the urine begins at a blood glucose level of about 200 mg/dl. So you waste part of the calories you are eating when your blood glucose exceeds this level. This may sound like a great way to eat too much and also control your weight, but the long-term effect of high glucose is very damaging to many parts of your body. Your body needs insulin to store amino acids (the building blocks of protein in muscle) and to make muscle. So, take your medication as prescribed by your health care team, reduce your food intake, and exercise regularly to control your weight.

Continue Learning about Diabetes Complications

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.